Adenocorticotrophic hormone (ACTH) – tetracosactrin


ACTH is used for routine laboratory evaluation of adrenocortical function. For many practitioners, ACTH is the product of choice for patients with multiple sclerosis, West’s syndrome, ulcerative colitis and tumoral cerebral edema.
 
Incidence
Formerly common when natural ACTH was used.
 
Much lower with tetracosactrin (synthetic ACTH peptide).
 
Deaths reported.
 
Clinical manifestations
General: anaphylactic shock.
 
Respiratory: bronchospasm.
 
Cutaneous: angioedema, maculopapular erythema, urticaria.
 
Diagnostic methods
Cutaneous testing.
 
Skin-prick tests: ACTH 10 U/ ml; tetracosactrin 100 µg/ ml.
 
Intradermal skin-tests: ACTH 0.1 U/ ml; tetracosactrin 1 µg/ ml.
 
Detection of IgE antibodies against ACTH has been reported in many cases and against corticotrophin, one case using RAST and ELISA.
 
Challenge is hazardous.
 
Mechanisms
IgE-mediated hypersensitivity:
  • Tetracosactrin is less allergenic than ACTH. This may be due to the absence of the terminal 15 AA chain in tetracosactrin.
     
  • Effect of the primary, secondary and quaternary antigenic determinants depends on their spatial configuration in the molecule. This may explain the different cutaneous reactions to A.C.T.H. and tetracosactrin.
     
  • This may also explain the high incidence of allergic reactions with depot tetracosactrin whose quaternary structure is alte red by the presence of zinc atom.
Management
If tetracosactrin is absolutely necessary, desensitization can be used:
 
0.01 mg subcutaneously then
 
0.01 mg intravenously then
 
0.10 mg intravenously then
 
0.40 mg intravenously during 4 hours.
 
These injections should be administered at 20-minute intervals.

References

  1. Lee T.M, Grammer L.C, Shaughnessy M.A, Patterson R, "Evaluation and management of corticotrophin allergy", J. Allergy Clin. Immunol., 1987; 79 (6): 964-88.
  2. Hashimoto K, Takahara J, Takaya Y, Yunoki S, Ofuji T, "Anaphylactic shock after synthetic adrenocorticotrophin-(1-18) in a patient with isolated adrenocorticotrophin and beta-lipotropin deficiency", J. Clin. Endocrinol. Metab., 1980; 51 (5): 1175-9
  3. Sonneville A, Garrigue M.A, Sabbah A,Baudouin J, Muh J.P, "Hypersensibilité immédiate au tetracosapeptide", Rev. fr. Allergol., 1977; 17 (1): 43-6.

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.